Florida, 2002Damaging Wind in Florida, December 31, 2002
December 31, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 31, 2:31 AM CST, 6 hours 29 minutes earlier.
Area forecast discussion, Dec 31, 2:31 AM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST MON DEC 30 2002
FORECAST TIMING LOOKS PRETTY GOOD AND AM NOT ANTICIPATING MANY
CHANGES...WILL LIKELY BE SOME CHANGES BASED ON RADAR TRENDS AND 06Z
MODEL RUNS JUST PRIOR TO ISSUE. SQUALL LINE MOVING ACROSS WESTERN
MISSISSIPPI WILL ARRIVE AROUND DAYLIGHT...BUT RAIN WILL HAVE ALREADY
SPREAD ACROSS MY MISSISSIPPI ZONES AND PARTS OF SOUTHWEST ALABAMA
FROM CONVECTION DEVELOPING IN ADVANCE OF SQUALL LINE. INSTABILITY
CONTINUES TO BE THE LIMITING FACTOR WITH THIS SYSTEM...WITH LOW
CAPES OF 200-400 ONLY ADVANCING INTO THE COASTAL AREA EARLY THIS
MORNING...SHOWERS AND THUNDERSTORMS IN ADVANCE OF MAIN LINE MAY EVEN
STABILIZE AIR MASS FOR A FEW HOURS AND TAKE THE EDGE OF SQUALL
LINE...IN ANY EVENT WILL CONTINUE SEVERE WORDING AND MENTION OF
HEAVY RAIN. LIKELY TOO LATE FOR A FLASH FLOOD WATCH...AND STILL
BORDERLINE WITH GUIDANCE...MISSISSIPPI COUNTIES NEED 2.2 TO 2.6 IN
THREE HOURS AND ALABAMA COUNTIES 3 TO 4. HPC SUGGESTING 11/2 TO 2
INCHES WITH SQUALL LINE. SURFACE LOW FORECAST TO MOVE UP THE AL/MS
BORDER THIS AFTERNOON WITH UPPER LOW AND COLD CORE OF TEMPERATURES
ALOFT SHOULD CONTINUE RISK OF STORMS INTO LATE AFTERNOON AND EARLY
EVENING. LOOKS LIKE CLOUDS WILL HANG AROUND INTO NEW YEARS DAY AS
UPPER LOW DEPARTS SLOWLY TO THE NORTHEAST.
MARINE...SMALL CRAFT ADVISORY REMAINS FOR ALL ZONES BUT WILL BUMP UP
THE WINDS SPEED A BIT FOR TODAY. WINDS WILL GRADUALLY VEER TO THE
WEST LATER TONIGHT AS SURFACE LOW MOVES NORTHWARD.
FIRE...WILL BE WINDY BUT WET WITH SQUALL LINE CROSSING AREA TODAY
AND POSSIIBILITY OF RAIN LINGERING INTO TONIGFHT. FIRZE STRONG 40
MPH TRANSPORT WINDS WILL BE OFFSET BY LOW MIXING HEIGHTS...THUS
KEEPING DISPERSION INDICES BELOW CRITICAL LEVELS...ALTHOUGH STILL
GOOD IN THE 55-65 RANGE. WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED ON TUESDAY.
P.S.
AFTER REVIEWING DATA...THINK I WILL GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR MY INLAND MISSISSIPPI COUNTIES THROUGH TONIGHT. THE
CHICKASWHAY RIVER WAS STILL ABOVE FLOOD STAGE MONDAY
MORNING...CURRENT RAIN AND ADDITIONAL RAIN COULD EASILY EXCEED
GUIDANCE.
PRELIMINARY CCF NUMBERS...
MOB TE 070/048 061/045 059 11+41
PNS TE 068/050 061/047 062 11+42
DTS TE 067/054 060/050 063 11+52
GZH TE 066/049 057/042 058 11+52
2RO TE 067/047 055/040 055 11+52
61A TE 067/049 057/042 058 11+52
MOB...
AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...FLASH FLOOD WATCH TODAY THROUGH 04Z MSZ067-075-076-078-079.
Hazardous weather outlook, Dec 31, 5:30 AM CST, 3 hours 30 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST TUE DEC 31 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
A SQUALL LINE OVER SOUTHEAST MISSISSIPPI EARLY THIS MORNING WILL
MOVE EAST ACROSS THE AREA TODAY. SEVERE STORMS ARE POSSIBLE OVER THE
AREA EAST OF INTERSTATE 65 AND THE WEST FLORIDA PANHANDLE AFTER MID
MORNING. A TORNADO WATCH IN EFFECT UNTIL 8 AM FOR MOST OF THE AREA.
ADDITIONAL SEVERE WEATHER WATCHES MAY BE NEEDED OVER THE EASTERN
SECTIONS LATER THIS MORNING.
AN UPPER AIR DISTURBANCE MOVING TOWARD SOUTHWEST ALABAMA LATER THIS
AFTERNOON MAY PRODUCE ADDITIONAL SEVERE STORMS OVER THE AREA LATER
TODAY.
A FLASH FLOOD WATCH IS IN EFFECT TODAY AND THIS EVENING FOR INLAND
SOUTHEAST MISSISSIPPI. LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE
SQUALL LINE THIS MORNING AND SCATTERED BUT LOCALLY HEAVY RAIN THIS
AFTERNOON AS THE UPPER AIR DISTURBANCE ARRIVES. SINCE MANY RIVERS IN
THE AREA ARE STILL NEAR OR ABOVE FLOOD STAGE...ADDITIONAL HEAVY RAIN
WILL RUNOFF QUICKLY. THE RIVERS WILL LIKELY RISE TO ABOVE FLOOD
STAGE AGAIN BY MID WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS IS EXPECTED THIS MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH MONDAY.
Thunderstorm Wind, Escambia
- When
- December 31, 9:00 AM CST to 9:02 AM CST
- Where
- Escambia County, Warrington
- Measured
- 50 kt (58 mph)
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.383, -87.267
High winds from a thunderstorm blew down several trees near Warrington. A home in the same area also suffered minor roof damage caused by the high winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 31, 20021 death · $206,000 · 73 kt wind · 3 events
- Tornado in Florida, December 31, 2002$600,000 · F1 · 1 event
- Tornado and Damaging Winds in Mississippi, December 31, 20021 injured · $178,000 · F1 · 6 events
- Flash Flooding and Flooding in Florida, December 31, 2002$220,000 · 6 events
- Damaging Wind in Louisiana, December 31, 2002$120,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$75,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$50,000 · 1 event
- Flash Flooding in Missouri, December 31, 2002$25,000 · 2 events
- Damaging Wind in Louisiana, December 31, 2002$25,000 · 1 event
- Damaging Wind in Louisiana, December 31, 2002$25,000 · 60 kt wind · 1 event
- Winter Weather in Maine, December 31, 200217 events
- Damaging Wind in Alabama, December 31, 2002$20,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327066.